Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 87, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 15, 2017, 4:20 PM CDT for Hancock County, Kossuth County, Iowa. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2017, 4:20 PM CDT (21:20 UTC)
- Expired
- May 15, 2017, 5:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hancock County, IA, Kossuth County, IA
The radar
The Des Moines radar (KDMX), 145 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 4:51 PM CDT | TSTM WND GST 60 | 4 Nnw Kanawha, IA | PENNY SIZE HAIL AS WELL WITH SMALL BRANCHES DOWN. DELAYED REPORT, TIME RADAR ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -548 J/kg
- Mixed-layer LCL
- 1538 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
998
WUUS53 KDMX 152120
SVRDMX
IAC081-109-152200-
/O.NEW.KDMX.SV.W.0087.170515T2120Z-170515T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
420 PM CDT MON MAY 15 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Southeastern Kossuth County in north central Iowa...
Central Hancock County in north central Iowa...
* Until 500 PM CDT.
* At 420 PM CDT, a severe thunderstorm was located near Algona,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Algona, Forest City, Garner, Britt, Eagle Lake, Klemme, Wesley,
Corwith, Duncan, St. Joseph, Miller, Hayfield, St. Benedict,
Irvington, Sexton, Hutchins, Eagle Lake State Park, Algona
Municipal Airport, Aa Call State Park and Forest City Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4294 9432 4309 9428 4324 9360 4297 9356
4291 9428
TIME...MOT...LOC 2120Z 258DEG 39KT 4301 9417
HAIL...1.00IN
WIND...60MPH
$$
Lee2 follow-up statements
072
WWUS53 KDMX 152134
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
434 PM CDT MON MAY 15 2017
IAC081-109-152200-
/O.CON.KDMX.SV.W.0087.000000T0000Z-170515T2200Z/
Kossuth IA-Hancock IA-
434 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN KOSSUTH AND CENTRAL HANCOCK COUNTIES...
At 434 PM CDT, a severe thunderstorm was located 8 miles southwest of
Britt, or 13 miles east of Algona, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Forest City, Garner, Britt, Eagle Lake, Klemme, Wesley, Corwith,
Duncan, Miller, Hayfield, St. Benedict, Sexton, Hutchins, Eagle Lake
State Park and Forest City Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4312 9413 4324 9360 4297 9356 4292 9414
4302 9417
TIME...MOT...LOC 2134Z 258DEG 39KT 4304 9396
HAIL...1.00IN
WIND...60MPH
$$
Curtis715
WWUS53 KDMX 152145
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
445 PM CDT MON MAY 15 2017
IAC081-109-152200-
/O.CON.KDMX.SV.W.0087.000000T0000Z-170515T2200Z/
Kossuth IA-Hancock IA-
445 PM CDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN KOSSUTH AND CENTRAL HANCOCK COUNTIES...
At 444 PM CDT, a severe thunderstorm was located over Britt, or 10
miles west of Garner, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Garner, Britt, Eagle Lake, Klemme, Wesley, Corwith, Duncan, Miller,
Hutchins and Eagle Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4310 9397 4319 9359 4297 9356 4293 9400
4301 9407
TIME...MOT...LOC 2144Z 258DEG 39KT 4306 9380
HAIL...1.00IN
WIND...60MPH
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 3:39 PM CDT, 41 minutes earlier.
Area forecast discussion, May 15, 3:39 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 339 PM CDT Mon May 15 2017 .SHORT TERM.../Tonight through Tuesday/ Issued at 338 PM CDT Mon May 15 2017 Confidence: Medium Warm front now retreating north...though instability continues to increase...still seeing a fair amount of CIN this afternoon and better forcing shifting north to along and north of the boundary. Convection which had been more robust has weakened considerably over the past hour. Models suggest that convection will develop along and north of the boundary again tonight with the better chances over the northern border counties into Minnesota. The GFS/Euro both are tending to refire the convection over northeast areas this evening between 00 and 04z as the low level jet increases into the boundary. Bulk shear values are modest tonight with 20 to 35kts forecast through 06z increasing to near 40kts by 12z west. The increase in bulk shear may help storms fire west/northwest into Minnesota prior to 12z. Our outlook remains slight/enhanced across the north... though some changes may be possible with the next update late this afternoon. As the weak surface low moves north tonight the focus for convection should shift into southern Minnesota by morning. Lows tonight will be quite warm with south winds and more summer-like dewpoints through the region. Tomorrow...there will remain a small window of opportunity for convection during the morning before the focus shifts to western areas by late afternoon/evening. Strong south southwest winds will develop through the day with mixing lowering dewpoints somewhat by afternoon. Highs will once again reach the mid to upper 80s across the area with dewpoints remaining in the 60s...and heat indices from 85 to near 90 south. Over the north still uncomfortable with similar conditions expected. .LONG TERM.../Tuesday night through Monday/ Issued at 338 PM CDT Mon May 15 2017 Tuesday night the upper trough finally begins to lift out of the Plains which then pushes the surface features northeast. It is expected that by mid to late evening the surface low will be in central Nebraska with a warm front nosing into west central or northwest Iowa. Showers or storms should increase across these area during that time then expand and spread into central Iowa overnight. Given the shear, forcing and theta-e advection progged to push across the state, Tuesday night still looks like severe storms are possible with hail/wind the primary threats. Showers/storms will be ongoing Wednesday and while severe storms are possible the severe potential is a little muddier. The potential limiting factors will be the amount of instability with the cloud cover, the warm front being north of the state and how much instability we can realize. Shear will be strong enough so if we break out in sun for a bit, we should quickly destabilize and storms will quickly erupt and become severe. Wednesday night/Thursday the low lifts off and we have a relative lull in the forecast. Temps will be cooler by this time as well. The next similar system lifts out of the Plains for Friday/Saturday and though any storm chances will be confined to the south where the instability will be better. The rest of the area will see showers with this system. Sunday/Monday will be dry before the next system impacts the area Monday night. && .AVIATION.../For the 18Z TAFS through 18Z Tuesday afternoon/ Issued at 1243 PM CDT Mon May 15 2017 Concerns this period include ongoing convection...potential redevelopment tonight and to a lesser extent clouds and winds. Current cluster of storms over central Iowa is moving east along the warm front and beginning to show greater organization...expect trend to continue through 23z prior to exiting the area to the east. Potential for some svr storms...though may pass between TAF sites. KALO and KMCW still have a chance for some storms as areal coverage increases somewhat over the north...though confidence remains limited. Have included VCTS for now. Convection should bypass the far south sites KDSM/KOTM and with only small chances left at KFOD for now. Convection may redevelop aft 06z west/northeast of area...but will need to monitor. /rev && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...REV LONG TERM...FAB AVIATION...REV
Hazardous weather outlook, May 15, 3:53 PM CDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 353 PM CDT Mon May 15 2017 IAZ004>007-015>017-023>028-033>039-046>050-162100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story- Marshall-Tama- 353 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Thunderstorms are expected across northern into west central iowa tonight. There is an enhanced risk of severe storms north of Highway 20 from Kossuth County eastward. There is a slight risk of severe storms generally north of Highway 30. Large hail and damaging wind will be the threats from storms in these areas along with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The threat for storms will return Tuesday night into Wednesday night. A few severe storms will be possible on Tuesday night with large hail and damaging winds mainly over the northwest half of the outlook area. Additional thunderstorms are expected on Wednesday into Wednesday evening, however the threat for severe weather remains difficult to determine. Heavy rainfall will remain possible during this time which may lead to river rises or even some localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening and again Tuesday night. IAZ044-045-057>062-070>075-081>086-092>097-162100- Crawford-Carroll-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 353 PM CDT Mon May 15 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated storms are possible this afternoon but should lift north of the area tonight. These storms may be capable of producing large hail, damaging winds and localized heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The threat for storms will return Tuesday night into Wednesday night. A few severe storms will be possible on Tuesday night with large hail and damaging winds. Additional thunderstorms are expected on Wednesday into Wednesday evening, however the threat for severe weather remains difficult to determine. Heavy rainfall will remain possible during this time which may lead to significant river rises or even some localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday night. FAB
In the hours before
Local storm report, May 15, 1:33 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
133 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL STRATFORD 42.27N 93.92W
05/15/2017 M0.50 INCH HAMILTON IA TRAINED SPOTTER
&&
CMLocal storm report, May 15, 1:39 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
139 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL STANHOPE 42.29N 93.80W
05/15/2017 M0.88 INCH HAMILTON IA TRAINED SPOTTER
&&
CMSpecial weather statement, May 15, 1:44 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Des Moines IA
144 PM CDT MON MAY 15 2017
IAZ036-037-151930-
Hamilton IA-Hardin IA-
144 PM CDT MON MAY 15 2017
...Storm Producing Hail Moving along Highway 20 Corridor...
At 142 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jewell Junction, or 15 miles southeast of Webster City, moving east
at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Iowa Falls, Eldora, Ackley, Jewell Junction, Hubbard, Alden,
Radcliffe, Ellsworth, Steamboat Rock, New Providence, Buckeye, Owasa,
Pine Lake State Park, Iowa Falls Municipal Airport, Eldora Municipal
Airport, Drake Airport and Ackley Municipal Airport.
LAT...LON 4226 9370 4241 9369 4256 9323 4256 9303
4247 9303 4247 9301 4230 9300 4229 9300
TIME...MOT...LOC 1842Z 255DEG 36KT 4235 9356
SmallLocal storm report, May 15, 1:56 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
156 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM HAIL ELLSWORTH 42.31N 93.58W
05/15/2017 E1.00 INCH HAMILTON IA PUBLIC
&&
CMLocal storm report, May 15, 2:31 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
231 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 PM HAIL 1 S JEWELL 42.30N 93.64W
05/15/2017 M1.50 INCH HAMILTON IA CO-OP OBSERVER
HAIL COVERING GROUND OVER WEST JEWELL. TIME
ESTIMATED BY RADAR.
&&
BSSLocal storm report, May 15, 3:42 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM HAIL 6 ENE JOICE 43.40N 93.35W
05/15/2017 E0.75 INCH WORTH IA STORM CHASER
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 12:19 PM CDT | Special Weather Statement | DMX | Hamilton | 56 min |
| May 15, 12:58 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Greene, Hamilton, Webster | 47 min |
| May 15, 1:44 PM CDT | Special Weather Statement | DMX | Hardin | 46 min |
| May 15, 3:42 PM CDT | Severe Thunderstorm Warning | DMX | Worth | 18 min |
| May 15, 4:53 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Pocahontas | 27 min |
| May 15, 4:58 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 23 min |
| May 15, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Humboldt, Wright | 41 min |
| May 15, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin, Wright | 47 min |
| May 15, 6:24 PM CDT | Flash Flood Warning | DMX | Cerro Gordo, Franklin, Hancock, Wright | 6 hr |
| May 15, 6:31 PM CDT | Severe Thunderstorm Warning | DMX | Bremer, Butler | 44 min |
| May 15, 6:41 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.